Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 79, NWS Norman, OK

October 4, 1998Garfield County, Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 4, 1998, 5:56 PM CDT for Garfield County, Kingfisher County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 4, 1998, 5:56 PM CDT (22:56 UTC)
Expired
Oct 4, 1998, 6:30 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Kingfisher County, OK

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2763 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 042257 RRB
TOROKC
OKC047-073-042330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     KINGFISHER COUNTY IN CENTRAL OKLAHOMA
     GARFIELD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 630 PM CDT

* AT 556 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED OVER HENNESSEY...MOVING NORTHEAST AT 50 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE HENNESSEY...HAYWARD...FAIRMONT...
  DOUGLAS...COVINGTON AND BISON

ANOTHER SEVERE THUNDESTORM WAS DEVELOPING IN SOUTHEAST KINGFISHER 
COUNTY WEST OF CASHION. NICKEL SIZE HAIL IS POSSIBLE WITH THIS 
STORM. 

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWRAY FROM WINDOWS.

LAT...LON 3613 9803 3600 9787 3630 9743 3648 9765

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 4, 3:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN OCT 4 1998

STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS
THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS
WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL
WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD
CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING
ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE
TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW
MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL
WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY
COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK
OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE
FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS
SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL
LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE
SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT
SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT
SUPPLIED BY THE FRONT.

WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE
SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD
STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND
SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY
ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE
TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK.

FCSTID = 9
OKC   65  73  55  70 /  80  60  20   0
HBR   60  75  50  73 /  30  20   0   0
SPS   70  80  57  77 /  30  40   0   0
GAG   54  66  44  64 /   0   0   0   0
PNC   60  68  50  68 / 100  40   0   0
DUA   69  78  61  77 /  30  70   40  0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 4, 12:44 PM CDT, 5 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT SUN OCT 4 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA
NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO
HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA
...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE MODERATE RISK AREA.

DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST
KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS
FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING
ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND
SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE
80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS
EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND
SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO
WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE
THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND
UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE
CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS
TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH
CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY
WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES
CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE
STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO
DEVELOP HERE.

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE
THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT
APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT.

JAMES
Special weather statement, Oct 4, 12:44 PM CDT, 5 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT SUN OCT 4 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA
NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO
HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA
...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE MODERATE RISK AREA.

DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST
KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS
FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING
ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND
SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE
80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS
EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND
SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO
WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE
THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND
UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE
CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS
TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH
CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY
WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES
CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE
STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO
DEVELOP HERE.

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE
THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT
APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR
ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT.

JAMES
Local storm report, Oct 4, 3:18 PM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    5 NE SHARON               OK   .75 INCH HAIL
10/04/98   WOODWARD

0307 PM    19 NW CHESTER             OK   2.00 INCH HAIL
10/04/98   MAJOR/WOODWARD COUNTY LINE

MCCLURE
Local storm report, Oct 4, 4:46 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 PM    3 S ALINE                 OK   2.75 INCH HAIL
10/04/98   ALFALFA

0409 PM    3 N CLEO SPRINGS          OK   2.75 INCH HAIL
10/04/98   MAJOR

0417 PM    ARAPAHO                   OK   .75 INCH HAIL
10/04/98   CUSTER

0400 PM    16 SE WAYNOKA             OK   2.50 INCH HAIL
10/04/98   WOODS

0335 PM    1 W CARMEN                OK   TORNADO
10/04/98   ALFALFA

0336 PM    10 S DACOMA               OK   TORNADO
10/04/98   WOODS

0343 PM    4 NW CARMEN               OK   TORNADO
10/04/98   ALFALFA/WOODS COUNTY LINE

MCCLURE
Local storm report, Oct 4, 5:43 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT SUN OCT  4 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    MOUNTAIN PARK             OK   .88 INCH HAIL
10/04/98   KIOWA

0513 PM    6 NE NASH                 OK   .88 INCH HAIL
10/04/98   GRANT

0520 PM    HAWLEY                    OK   .75 INCH HAIL
10/04/98   GRANT

0513 PM    1 N MOUNT SCOTT           OK   1.75 INCH HAIL
10/04/98   COMANCHE

0526 PM    APACHE                    OK   .88 INCH HAIL
10/04/98   CADDO

0525 PM    APACHE                    OK   1.75 INCH HAIL
10/04/98   CADDO

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningOUNWoodward24 min
Oct 4, 2:44 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward46 min
Oct 4, 3:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa68 min
Oct 4, 3:25 PM CDTTornado WarningOUNAlfalfa, Major, Woods35 min
Oct 4, 3:34 PM CDTSevere Thunderstorm WarningOUNMajor41 min
Oct 4, 3:43 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Oct 4, 3:57 PM CDTTornado WarningOUNAlfalfa, Major, Woods48 min
Oct 4, 4:09 PM CDTSevere Thunderstorm WarningOUNGrant66 min
Oct 4, 4:23 PM CDTTornado WarningOUNGrant52 min
Oct 4, 4:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer46 min
Oct 4, 4:42 PM CDTTornado WarningOUNBlaine33 min
Oct 4, 4:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa47 min
Oct 4, 4:56 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Oct 4, 5:08 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche52 min
Oct 4, 5:12 PM CDTFlash Flood WarningOUNAlfalfa, Grant3 hr
Oct 4, 5:12 PM CDTTornado WarningOUNGrant, Kay48 min
Oct 4, 5:16 PM CDTSevere Thunderstorm WarningOUNKiowa49 min
Oct 4, 5:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa49 min
Oct 4, 5:37 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady38 min
Oct 4, 5:42 PM CDTTornado WarningOUNBlaine33 min
Oct 4, 5:45 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
Oct 4, 5:48 PM CDTTornado WarningOUNCaddo32 min
Oct 4, 5:54 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa36 min
Oct 4, 5:56 PM CDTTornado WarningOUNKay49 min
Oct 4, 5:58 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Oct 4, 6:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady44 min
Oct 4, 6:10 PM CDTTornado WarningOUNGrant35 min
Oct 4, 6:11 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Oct 4, 6:16 PM CDTTornado WarningOUNKingfisher29 min
Oct 4, 6:17 PM CDTTornado WarningOUNCaddo, Comanche33 min
Oct 4, 6:20 PM CDTFlash Flood WarningOUNKay3 hr
Oct 4, 6:29 PM CDTSevere Thunderstorm WarningOUNGarfield31 min
Oct 4, 6:35 PM CDTTornado WarningOUNGarfield, Noble40 min
Oct 4, 6:36 PM CDTTornado WarningOUNKingfisher, Logan39 min
Oct 4, 6:39 PM CDTTornado WarningOUNPayne36 min
Oct 4, 6:42 PM CDTSevere Thunderstorm WarningOUNGrant48 min
Oct 4, 6:43 PM CDTTornado WarningOUNCaddo, Grady32 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.